Alert archive / Vermont / Tornado Warnings in 2009

Tornado Warning 1, NWS Burlington, VT

July 16, 2009Orange County, Washington County, Vermont

NWS Burlington, VT issued this tornado warning at Jul 16, 2009, 6:53 PM EDT for Orange County, Washington County, Vermont. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 6:53 PM EDT (22:53 UTC)
Expired
Jul 16, 2009, 7:45 PM EDT
In force
52 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:00 PM EDTTSTM WND DMGWilliamstown, VTROOF BLOWN OFF BARN AT WILLIAMSTOWN NEAR CHELSEA LINE
Jul 16, 7:05 PM EDTHAIL 1Brookfield, VT
Jul 16, 7:05 PM EDTTORNADO4 S Williamstown, VTEF-0 TORNADO CONFIRMED BY NWS SURVEY. BARN ROOF BLOWN OFF. MANY TREES BLOWN DOWN. PATH LENGTH 2.5 MILES. WIDTH UP TO 0.25 MILE.
Jul 16, 7:10 PM EDTTSTM WND DMG6 E Brookfield, VTNUMEROUS 8 TO 10 INCH TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBTV 162253
TORBTV
VTC017-023-162345-
/O.NEW.KBTV.TO.W.0001.090716T2253Z-090716T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
653 PM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  ORANGE COUNTY IN CENTRAL VERMONT
  WASHINGTON COUNTY IN CENTRAL VERMONT

* UNTIL 745 PM EDT.

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BROOKFIELD..MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS NEAR...
  6 MILES SOUTHWEST OF WASHINGTON AROUND 710 PM EDT.
  CHELSEA AROUND 720 PM EDT.
  8 MILES SOUTHWEST OF EAST ORANGE AROUND 725 PM EDT.
  8 MILES SOUTHWEST OF WAITS RIVER AROUND 730 PM EDT.
  VERSHIRE AND 7 MILES NORTHEAST OF STRAFFORD AROUND 740 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 4406 7223 4384 7237 4407 7270 4417 7259
TIME...MOT...LOC 2253Z 299DEG 18KT 4407 7260

$$
NASH
1 follow-up statement
000 
WWUS51 KBTV 162304
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
704 PM EDT THU JUL 16 2009

VTC023-162312-
/O.CAN.KBTV.TO.W.0001.000000T0000Z-090716T2345Z/
WASHINGTON VT-
704 PM EDT THU JUL 16 2009

...THE TORNADO WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO HAS MOVED 
EAST OF THIS AREA.

LAT...LON 4384 7237 4405 7259 4415 7252 4408 7230
TIME...MOT...LOC 2302Z 291DEG 19KT 4406 7253

$$

VTC017-162345-
/O.CON.KBTV.TO.W.0001.000000T0000Z-090716T2345Z/
ORANGE VT-
704 PM EDT THU JUL 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR CENTRAL
ORANGE COUNTY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED JUST EAST OF AINSWORTH STATE PARK..MOVING EAST 
AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WASHINGTON...CHELSEA...SOUTH WASHINGTON...WEST CORINTH...CORINTH
CORNERS AND STRAFFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 4384 7237 4405 7259 4415 7252 4408 7230
TIME...MOT...LOC 2302Z 291DEG 19KT 4406 7253

$$
NASH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:47 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 3:47 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
347 PM EDT THU JUL 16 2009

SEVERE THUNDERSTORM WATCH NUMBER 587 WILL CONTINUE ACROSS NORTHERN
ADIRONDACKS...SAINT LAWRENCE AND CHAMPLAIN VALLEYS UNTIL 8 PM
THIS EVENING....AND HAS BEEN EXTENDED TO COVER ALL OF NORTHERN AND
CENTRAL VERMONT.

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE CENTRAL GREAT
LAKES THROUGH THIS UPCOMING WEEKEND. THIS WILL PROVIDE THE NORTH
COUNTRY WITH UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES THROUGH
THE UPCOMING WEEKEND. THE BEST CHANCE FOR WIDESPREAD RAINFALL WILL
BE FRIDAY NIGHT INTO SATURDAY MORNING...WITH SOME CLEARING EXPECTED
ON SATURDAY AFTERNOON. TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL
FOR DAYTIME HIGHS AND NEAR NORMAL FOR OVERNIGHT LOWS THROUGH THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 340 PM EDT THURSDAY...REST OF THIS AFTERNOON MESOSCALE
DISCUSSION: CRNT RADAR SHOWS AREAL COVERAGE/INTENSITY OF STORMS
INCREASING ACRS THE SLV AND NORTHERN DACKS...STILL JUST BELOW SVR
LIMITS. RADAR SHOWS STRONGEST STORMS ACRS CENTRAL NY ATTM...WITH
SOME ORGANIZATION AND SUPER CELL CHARACTERISTICS. HAVING A HARD TO
TIME FINDING WHY STORMS ARE MORE ROBUST ACRS CENTRAL NY AND NOT
ACRS NORTHERN NY ATTM. LAPS SOUNDINGS SHOW CAPE PROFILES OF 2000
TO 2500 J/KG...VERY SIMILAR TEMP AND MOISTURE PROFILES.
MEANWHILE...AT THE SFC LLVL BOUNDARY IS JUST ENTERING SLV ATTM
WITH SOME CONVERGENCE NOTED...WHICH SHOULD ENHANCE LLVL LIFT.
OTHERWISE...FEEL COOLER THAN NORMAL LAKE ONTARIO WATER TEMPS AND
SOUTHWEST FLW INTO PART OF SLV IS INHIBITING ROBUST DEVELOPMENT
ATTM. HOWEVER...AS STORMS MOVE ACRS THE DACKS AND INTO THE
CPV...EXPECT OVERALL COVERAGE/INTENSITY TO INCREASE. LAPS AND RUC
DATA SHOWS SFC BASED CAPES AROUND 2000 J/KG ASSOCIATED WITH TEMPS
IN THE L80S AND SFC DWPTS IN THE MID 60S AT BTV. THIS COMBINED
WITH ENHANCED 0-1KM SHEAR FROM SOUTHERLY FLW VEERING QUICKLY TO
THE SOUTHWEST AT 85H WL HELP IN DEVELOPING ORGANIZED STORMS WITH
SOME ROTATION. FURTHERMORE...LATEST RUC AND LAPS 0-3KM VGP SHOWS
AXIS OF 0.25 TO 0.35 DEVELOPING ACROSS THE CENTRAL/SOUTHERN CPV
BTWN 20Z-22Z. THIS INDICATES GOOD SHEAR AND CAPE PARAMETERS WL BE
PRESENT. WL CONT TO MONITOR RADAR THIS AFTN...BUT STILL THINK
LARGE DRY LAYER WL LIMIT THE OVERALL AREAL COVERAGE OF CONVECTION.

THE MAIN CHALLENGE TONIGHT WL BE TIMING OF CONVECTION DEPARTING
OUR FA...FOLLOWED BY TEMPS AND FOG FORMATION AFT 04Z. BIG PICTURE
SHOWS WELL DEFINED MID/UPPER LVL TROF ACRS THE NORTHERN GREAT
LAKES...SLOWLY DROPPING SE TWD THE OHIO VALLEY...WITH NUMEROUS
EMBEDDED 5H VORTS. IN ADDITION...HAVE NOTED SEVERAL AREAS OF
NVA/SUBSIDENCE WITHIN THE OVERALL TROF...WHICH WL IMPACT FA
TONIGHT...WITH SOME CLRING SKIES EXPECTED BY 03Z. THIS COMBINED
WITH LIGHT/VARIABLE WINDS AND SATURATED BL CONDITIONS...WL HELP IN
THE DEVELOPMENT OF FOG. WL MENTION FOG AFT 03Z...WITH CHC POPS
ACRS CENTRAL/EASTERN VT ZNS UNTIL 03Z. MEANWHILE...NEXT 5H VORT
AND SPOKE OF ENHANCED 850-500MB MOISTURE APPROACHES WESTERN CWA BY
12Z. WL MENTION SCHC TO LOW CHC POPS FOR THE SLV. WL MENTION TEMPS
CLOSE TO SFC DWPTS TONIGHT...WHICH WL SUPPORT LOWS IN THE L50S
SLK/NEK TO MID/UPPER 50S CPV/SLV.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 340 PM EDT THURSDAY...THE SHORT TERM FCST CHALLENGE FOR FRIDAY
THRU SAT NITE WL BE EVOLUTION/DEVELOPMENT OF MID/UPPER LVL TROF
ACRS THE OHIO VALLEY/CENTRAL GREAT LAKES. STILL PLENTY OF
QUESTIONS WITH REGARDS TO PLACEMENT OF HEAVIEST QPF AXIS FRIDAY
NIGHT AND OVERALL TRACK OF SFC FEATURES. FIRST 5H VORT SWINGS FROM
SW TO NE ACRS OUR CWA BTWN 15Z AND 18Z FRIDAY...WITH SOME
700-500MB MOISTURE AND LIFT NOTES. OVERALL...SFC BASED CAPE VALUES
ARE BTWN 800-1000 J/KG WITH LIS AROUND -2C...WITH SOME MINOR HGHT
FALLS ASSOCIATED WITH APPROACHING TROF. WL MENTION CHC POPS WITH A
FEW STORMS POSSIBLE...ESPECIALLY WHERE THE INSTABILITY IS GREATEST
ACRS CENTRAL/EASTERN VT. BY 00Z SATURDAY ANOTHER STRONGER 5H VORT
AND BETTER DEEP LAYER MOISTURE APPROACH OUR FA. THIS COMBINED WITH
WEAK SFC LOW PRES DEVELOPMENT AND SOME ENHANCED FGEN FORCING/HGHT
FALLS WL HELP TO PRODUCE A WIDESPREAD RAIN EVENT ON FRIDAY NIGHT.
NAM SHOWS FIRST BAND OF MODERATE QPF ACRS THE SLV BY 00Z
SATURDAY...WHILE GFS PLACES FIRST BAND OF MODERATE QPF ACRS THE
DACKS...BOTH MODELS SHOW SECONDARY DEVELOPMENT OF MODERATE TO
HEAVY QPF AXIS FROM CENTRAL/EASTERN VT THRU CENTRAL NEW ENGLAND ON
FRIDAY NIGHT. THE NOSE OF A 30 TO 40 KNOT 85H JET...ALONG WITH
STRONG LLVL MOISTURE CONVERGENCE AND ENHANCED THETE E AXIS ACRS
CENTRAL/EASTERN VT...WOULD PLACE THIS REGION IN THE AREA FOR
FAVORABLE HEAVY RAINFALL. GIVEN... AVAILABLE LIFT AND MODEST
INSTABILITY WL MENTION ISOLATED STORMS POSSIBLE...ESPECIALLY IN
AREAS OF MODERATE TO HEAVY RAINFALL. WL USE A MODEL BLEND FOR
QPF...WHICH SUPPORTS VALUES BTWN 0.75" TO 1.25" ACRS
CENTRAL/EASTERN VT...WITH QPF VALUES BTWN 0.25" AND 0.75" ACRS
CPV/DACKS AND LESS AMOUNTS NEAR SLV. WL MENTION CAT POPS ACRS
EASTERN/CENTRAL VT ZNS...WITH LIKELY ACRS THE CPV/DACKS...AND CHC
POPS FOR SLV ON FRIDAY NIGHT. THE THREAT FOR HEAVY RAINFALL WL
HAVE TO BE WATCHED...ESPECIALLY WITH PWS NEAR 1.75"...WARM CLOUD
LAYER BTWN 3 AND 4KM...AND THE PRESENT OF A LLVL JET OF 30 KNTS.
FURTHERMORE...BOTH NAM/GFS SHOW A DUAL 25H JET ACRS OUR EASTERN
FA...HELPING IN ULVL DIVERGENCE. WL LET LATER SHIFTS DECIDE ON
FLOOD WATCH...AS EVENT BECMGS CLEARER. OTHERWISE...PROGGED 85H
TEMPS BTWN 11-13C ON FRIDAY...SUPPORT HIGHS ONCE AGAIN IN THE
MID/UPPER 70S...WITH LOWS IN THE M50S DACKS TO U50S TO L60S.

BY SATURDAY...BEST 850-500MB MOISTURE AND LIFT WL BE DEPARTING OUR
FA BY 15Z SATURDAY...WITH SOME NVA SUBSIDENCE DEVELOPING. SOUNDINGS
SHOW PLENTY OF LLVL MOISTURE...THEREFORE EXPECT STRATOCU DEVELOPMENT
ON SATURDAY...WITH BEST CHC FOR CLRING ACRS THE CPV/SLV.
MEANWHILE...MID/UPPER LVL TROF APPROACHES OUR WESTERN CWA...ALONG
WITH MORE ENERGY/MOISTURE. THIS COMBINED WITH ASSOCIATED COOL POOL
ALOFT WL HELP IN THE REDEVELOPMENT OF MORE SHOWERS ON SATURDAY
AFTN...WHICH WL CONT TO MENTION CHC POPS. PROGGED 85H TEMPS NEAR
10C...SUPPORT HIGHS IN THE U60S NEK/MTNS TO MID 70S VALLEYS.
SATURDAY NIGHT...PRECIP CHCS WL DECREASE AS LLVL STABILIZE AND BEST
MOISTURE SHIFTS EAST OF OUR CWA. WL MENTION CHC POPS IN THE EVENING
WITH FOG DEVELOPING AFT MIDNIGHT WITH TEMPS IN THE 50S TO NEAR 60
MOST LOCATIONS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 500 AM EDT THURSDAY...UNSETTLED WX CONTINUES THRU THE
EXTENDED PORTION OF THE FORECAST...AND IT REMAINS DIFFICULT TO
FIND A DAY WHEN NO MENTION OF PCPN IS REQUIRED. UPPER TROUGH
GRADUALLY WEAKENS AS IT LIFTS OUT TO THE NORTHEAST ON SUNDAY. WEAK
RIDGING FOLLOWS FOR SUNDAY NIGHT INTO EARLY MONDAY...BUT THEN
ANOTHER UPPER TROUGH MOVES EAST FROM THE GRTLKS FOR LATER MONDAY
INTO TUESDAY. THIS WILL BE FOLLOWED BY ANOTHER SHRTWV TROUGH
WEDNESDAY. ALSO INDICATIONS THAT WRN ATLC HIGH WILL ATTEMPT TO
BUILD WESTWARD DURING THIS PERIOD...ALLOWING FOR A MORE SOUTHERLY
FLOW ALONG WITH GRADUALLY WARMER TEMPS AND MORE HUMID CONDITIONS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z THURSDAY...
SCT CONVECTIVE ACTIVITY IS BEGINNING TO INITIATE MAINLY WEST OF
ST. LAWRENCE VALLEY. WITH HIGH TD AND SFC WARMING WE ARE LOOKING
AT SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO
SEVERE WITH GUSTY WINDS PERIODS OF HEAVY RAIN AND HAIL AS THE
THREATS. DUE TO THE SCATTERED NATURE... HAVE ONLY THUS FAR MENTIONED
VCTS. WILL CERTAINLY MAINTAIN A WATCHFUL EYE TO INCLUDE TS AS
DEVELOPMENT AND TRENDS ALLOW FOR FINE TUNING. ACTIVITY WILL
GENERALLY OCCUR WITHIN THE 19-01Z TIME FRAME. OCCURRING IN THE
18Z- 01Z TIME FRAME. IN THE GENERAL SENSE...LIGHT SOUTH TO
SOUTHWESTERLY
WINDS OCCNL GUSTS IN THE 14-18KT RANGE...HOWEVER AS MENTIONED
ABOVE LOCALLY GUSTY TS WINDS ARE POSSIBLE. HIGHER TD AIR COMBINED
W/WET GROUND/LIGHT WINDS WILL LIKELY LEAD TO FOG FORMATION AT
KSLK/KMPV BTWN 06-12Z...AND PATCHY BR ELSEWHERE. FOG WILL BEGIN

OUTLOOK 18Z THURSDAY THROUGH MONDAY...SHOWERY CONDS CONTINUE WITH
MAINLY VFR CONDS DURING DAYLIGHT HOURS THROUGH THE PERIOD...WITH
SCT BRIEF MVFR CIGS/VSBYS IN HEAVIER SHOWERS/STORMS...ESP ON
FRIDAY NIGHT/SATURDAY. PATCHY BR/FG ALSO A GOOD BET AT FAVORED
SITES DURING OVERNIGHT PERIODS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...RJS
AVIATION...AMF/JMG
Hazardous weather outlook, Jul 16, 1:53 PM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 16 2009

NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-171800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
153 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING
WINDS TO 60 MPH OR MORE AND LARGE HAIL. INITIALLY THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS ACROSS THE SAINT LAWRENCE VALLEY
AND ADIRONDACKS IN NEW YORK THOUGH MID AFTERNOON. BY LATE
AFTERNOON THE THREAT AREA WILL SHIFT INTO THE CHAMPLAIN VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

VTZ003-004-006>008-010-012-171800-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
153 PM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THE THUNDERSTORMS
LATE THIS AFTERNOON MAY BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 16, 5:31 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
531 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 NE OGDENSBURG         44.76N 75.39W
07/16/2009                   ST. LAWRENCE       NY   PUBLIC

            TREE LIMBS DOWN IN RED MILLS. ALSO HAIL REPORTED BOUNCING
            OFF CARS BUT NO SIZE GIVEN.

0429 PM     HAIL             1 SW PLATTSBURGH        44.69N 73.47W
07/16/2009  E0.25 INCH       CLINTON            NY   AMATEUR RADIO

0432 PM     HAIL             PLATTSBURGH             44.70N 73.46W
07/16/2009  E0.88 INCH       CLINTON            NY   AMATEUR RADIO

0432 PM     HAIL             1 SW PLATTSBURGH        44.69N 73.47W
07/16/2009  E1.00 INCH       CLINTON            NY   AMATEUR RADIO

0457 PM     HAIL             MILTON                  44.64N 73.11W
07/16/2009  E1.50 INCH       CHITTENDEN         VT   TRAINED SPOTTER

0505 PM     HAIL             WESTFORD                44.62N 73.02W
07/16/2009  E1.25 INCH       CHITTENDEN         VT   TRAINED SPOTTER

0508 PM     HAIL             NW WESTFORD             44.62N 73.02W
07/16/2009  M2.00 INCH       CHITTENDEN         VT   NWS EMPLOYEE

0508 PM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
07/16/2009                   CHITTENDEN         VT   TRAINED SPOTTER

            TREE DOWN ON HINESBURG RD BETWEEN KENNEDY AND WILLISTON
            ROADS. SEVERAL BRANCHES DOWN IN SOUTH BURLINGTON AREA.

0508 PM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
07/16/2009                   CHITTENDEN         VT   NWS EMPLOYEE

            1 FOOT DIAMETER TREE ACROSS THE ROAD

0518 PM     HAIL             2 SW WESTFORD           44.60N 73.05W
07/16/2009  E1.75 INCH       CHITTENDEN         VT   AMATEUR RADIO

            WINDOWS BROKEN IN HOUSE. CAR DENTED. GARDEN SMASHED.

0520 PM     HAIL             4 WNW MASSENA           44.95N 74.97W
07/16/2009  E0.88 INCH       ST. LAWRENCE       NY   PUBLIC

            WINDS ESTIMATED 30 MPH

&&

GERALDM
Special weather statement, Jul 16, 5:50 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT THU JUL 16 2009

NYZ028-VTZ001-002-162245-
EASTERN CLINTON NY-GRAND ISLE VT-WESTERN FRANKLIN VT-
550 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM WILL AFFECT CLINTON...FRANKLIN AND GRAND
ISLE COUNTIES...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLENBURG
DEPOT...MOVING EAST AT 20 MPH.

DOPPLER RADAR SHOWS THIS STORM ACROSS SOUTHERN CANADA HAS PRODUCED
AN OUTFLOW BOUNDARY CAPABLE OF SURFACE WIND GUSTS TO 50 MPH ACROSS
NORTHERN CLINTON COUNTY.

IN ADDITION...PEA-SIZED HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOOERS FORKS AROUND 600 PM...PERRY MILLS
AROUND 615 PM...EXIT 43 I87 AROUND 630 PM AND ROUSES POINT AROUND 645
PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4483 7317 4494 7380 4500 7380 4502 7313
Local storm report, Jul 16, 5:51 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
551 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             NW WESTFORD             44.62N 73.02W
07/16/2009  M3.00 INCH       CHITTENDEN         VT   NWS EMPLOYEE

&&

AIMEEF
Special weather statement, Jul 16, 6:22 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
622 PM EDT THU JUL 16 2009

VTZ008-010-162315-
ORANGE VT-WASHINGTON VT-
622 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ORANGE AND WASHINGTON
COUNTIES EARLY THIS EVENING...

AT 620 PM EDT...WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM LOCATED NEAR WAITSFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ROXBURY AROUND 630 PM...NORTHFIELD AROUND 645
PM...WILLIAMSTOWN AROUND 700 PM AND WASHINGTON AROUND 715 PM.

PERSONS ACROSS THE AREA SHOULD MOVE INDOORS TO SHELTER AS THE STORMS
APPROACH.

LAT...LON 4426 7243 4400 7231 4405 7280 4423 7291

NASH
Local storm report, Jul 16, 6:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 S ORWELL              43.79N 73.30W
07/16/2009                   ADDISON            VT   TRAINED SPOTTER

            TREES AND BRANCHES DOWN ALONG WITH NO POWER REPORTED
            SOUTH OF ORWELL. IN ADDITION SMALL HAIL WAS REPORTED.

&&

BROOKET
Local storm report, Jul 16, 6:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
646 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 N MOOERS              44.99N 73.59W
07/16/2009                   CLINTON            NY   TRAINED SPOTTER

            TREE BRANCHES DOWN AND PATIO FURNITURE BLOWN OVER AND
            BRIEF POWER OUTAGE.

&&

BROOKET

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:04 AM EDTSpecial Weather StatementBTVFranklin, Grand Isle, Lamoille56 min
Jul 16, 3:54 PM EDTSpecial Weather StatementBTVAddison, Chittenden, Franklin, Grand Isle51 min
Jul 16, 4:20 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille55 min
Jul 16, 4:34 PM EDTSpecial Weather StatementBTVChittenden, Washington56 min
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Washington52 min
Jul 16, 5:09 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille51 min
Jul 16, 5:15 PM EDTSpecial Weather StatementBTVAddison60 min
Jul 16, 5:29 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland61 min
Jul 16, 5:49 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille, Orleans43 min
Jul 16, 5:50 PM EDTSpecial Weather StatementBTVGrand Isle55 min
Jul 16, 5:58 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle62 min
Jul 16, 6:22 PM EDTSpecial Weather StatementBTVWashington53 min
Jul 16, 6:30 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor60 min
Jul 16, 6:43 PM EDTSevere Thunderstorm WarningBTVOrange, Washington62 min
Jul 16, 7:20 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor39 min
Jul 16, 7:28 PM EDTTornado WarningBTVOrange32 min
Jul 16, 7:45 PM EDTSpecial Weather StatementBTVLamoille60 min

Nearby

Tornado Warnings in Vermont, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.